rectal bleeding only when i drink alcohol

Stomach, intestinal and colon diseases

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
dale2005
Guest
Posts: 1
Joined: Sun Nov 16, 2008 11:15 am
Gender: Male

rectal bleeding only when i drink alcohol

Postby dale2005 » Sun Nov 16, 2008 11:45 am

I have an unusual problem I have rectal bleeding that is bright red and sometime in large quantity's only when I drink alcohol and it only has to be one beer to cause it, also the blood pressure medicine the have me on clonidine causes the same effect if I take it. I have had some kind of reaction to every blood pressure medicine they have tried to give me, my blood pressure stays around 168 over 115. I know when there is blood in my stool before hand because I have severe abdominal pains moments before I go to the bathroom.
the only thing I know about in my past is that I had salmonella poisoning when I was 2 years old that I almost died from. Since then I have had a history of stomach problems. If I do not drink or take my blood pressure medicine the problem seems to go away.

User avatar
John Kenyon, CNA
Nurse Assistant
Posts: 2846
Joined: Wed Dec 20, 2006 1:05 pm
Gender: Male
Location: Laurel, MD

Re: rectal bleeding only when i drink alcohol

Postby John Kenyon, CNA » Sat Nov 29, 2008 8:34 pm

Hello -

Since this only happens in conjunction with alcohol consumption and/or clonidine, there is apparently something, probably the vasodilating effect of both clonidine and alcohol (which, by the way, should not be taken together) that triggers the bleeding. It is also preceded by abdominal pain, which is significant.

It also appears you take clonidine only intermittently, or at least that's what I infer from your post. Please correct me if I'm wrong. If you're doing this, you need to be reminded that clonidine shouldn't be taken intermittently nor stopped suddenly. One needs either to take it consistently or taper off it.

I would strongly suggest you set up an appointment for a consult with a gastroenterologist, as vasodilation should not, by itself, cause either abdominal pain nor blood in one's stool. There is an underlying cause of this, and the chemicals are simply aggravating the problem, which is not normal. Blood in the stool, even if predictable (based, for instance, on the ingestion of certain innocuous things like an occasional drink or blood pressure medication) should absolutely not cause this. Get it checked and don't wait long. It could be a simple problem or a more serious one, but in any case, blood is supposed to stay inside us, which is why we consider bleeding of any sort a sign of a problem.

Please have this checked out and update us when you have. Follow up as needed in the interim. Best of luck to you.
John Kenyon, EMT, CCT
Non-invasive cardiology tech, Emergency and Critical Care technician, Critical Incident Stress Mgmt. specialist


Return to “Gastroenterology Topics”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.